Michigan, 2012

Hail and Damaging Winds in Michigan, July 3, 2012

July 3, 2012 · NWS GRR · 6 events in 4 counties and zones

Isolated severe thunderstorms resulted in several reports of damaging wind gusts and large hail. Several trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe thunderstorms resulted in several reports of damaging wind gusts and large hail. Several trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 3, 2:37 AM EST, 23 minutes earlier.

Area forecast discussion, Jul 3, 2:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 AM EDT TUE JUL 3 2012

.SYNOPSIS...
ISSUED AT 336 AM EDT TUE JUL 3 2012

THE HOT AND HUMID AIR MASS OVER THE REGION WILL CONTINUE THROUGH
THE WEEK. UPPER LEVEL DISTURBANCES ROLLING ACROSS LOWER MICHIGAN
WILL PLAY A KEY ROLE IN GENERATING SCATTERED STRONG TO PERHAPS
SEVERE THUNDERSTORMS TODAY. HIGHS WILL BE IN THE MID 90S THROUGH
FRIDAY BEFORE COOLING INTO THE 80S OVER THE WEEKEND.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 336 AM EDT TUE JUL 3 2012

FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS TODAY/TONIGHT.
* SLIGHT RISK TODAY SOUTH OF A WHITEHALL TO CLARE LINE

AN ACTIVE RADAR THIS MORNING. MESOANALYSIS SHOWS INSTABILITY
INCREASING ACROSS THE CWA AS A DECAYING MCS TRIES TO MOVE FROM
WISCONSIN OVER TO CENTRAL LOWER. STORMS RECENTLY DEVELOPED FROM
NEWAYGO COUNTY NEWD INTO OSCEOLA COUNTY CLOSE TO THE VERY SLOWLY
MOVING FRONTAL BOUNDARY. THESE STORMS HAVE BEEN JUST BELOW SVR
LIMITS WITH ONE QUARTER INCH HAIL BEING REPORTED. WEAK SHEAR IS
LIMITING SVR POTENTIAL.

WE/LL SEE A VERY JUICY AIR MASS TODAY AND A SHORT WAVE OVER
MINNESOTA WILL TRAVEL ACROSS THE CWA THIS AFTERNOON. GIVEN THAT
WAVE ALONG WITH RESIDUAL OUTFLOW BOUNDARIES FROM ONGOING
CONVECTION AND THE FRONTAL BOUNDARY CLOSE BY...SCATTERED STRONG
THUNDERSTORMS ARE EXPECTED. IT/S POSSIBLE THAT A SVR STORM COULD
DEVELOP TOO AS SHEAR INCREASES TO 25 TO 35 KTS THIS AFTERNOON. SPC
PAINTED A SLIGHT RISK SOUTH OF A WHITEHALL TO CLARE LINE TODAY.

ANOTHER SHORT WAVE IS PROGD TO COME OVER THE CENTRAL US RIDGE
TONIGHT. AS SUCH WE MAINTAINED THE GOING CHC POPS TO ACCOUNT FOR
THIS.

HOT AND HUMID WX WILL CONTINUE WED/THU WITH HIGHS IN THE MID 90S.
HOWEVER AS THE RIDGE NOSES TOWARD LAKE MICHIGAN...SHORT WAVES WILL
BE DIVERTED NWD WITH THE RESULT BEING LOWER POPS OVER THE CWA.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 336 AM EDT TUE JUL 3 2012

UPPER HIGH WILL BUILD IN ON THURSDAY AND FRIDAY THEN GET SHUNTED
WEST AS TROUGHING DEEPENS OVER EASTERN CANADA. LOOKS LIKE FRIDAY
WILL BE THE WARMEST DAY WITH MAXES IN THE MID TO UPPER 90S. COLD
FRONT PUSHES SOUTH FRIDAY NIGHT AND SATURDAY WITH POSSIBLE HEAVY
RAIN AND SEVERE WEATHER THREAT LATE FRIDAY NIGHT INTO SATURDAY
AFTERNOON. SUNDAY AND MONDAY COULD SEE SOME SHOWERS AS CLUSTERS OF
CONVECTION RIDE ALONG THE STALLED FRONT...BUT LOW CONFIDENCE ON
TIMING AND LOCATION SO WENT WITH LOW CHANCE POPS FOR MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1130 PM EDT MON JUL 2 2012

THE MAIN CHALLENGE WITH THE AVIATION FORECAST DEALS WITH THE RISK
FOR THUNDERSTORMS AND POTENTIAL FOR MVFR HAZE/FOG. THE SOUTHERN
END OF THE LINE OF STORMS CURRENTLY IN NORTHERN LOWER WI...MAY TRY
TO DIVE SOUTHEAST INTO THE TAF SITES LATER TONIGHT. I WILL
MAINTAIN THE VCTS WORDING. THE MAIN TIMEFRAME WILL BE AFTER 08Z.

WILL KEEP THE MENTION OF HAZE/FOG OUT FOR NOW. WHILE LOW LEVEL
MOISTURE WILL BE ON THE INCREASE...NOT ENOUGH IS EXPECTED TO BE
PRESENT TO LEAD TO RESTRICTIONS IN THE VISIBILITIES.

&&

.MARINE...
ISSUED AT 336 AM EDT TUE JUL 3 2012

OUTSIDE OF THUNDERSTORMS...WINDS AND WAVES WILL BE RELATIVELY TAME
DUE TO THE WEAK PRESSURE GRADIENT.

&&

.HYDROLOGY...
ISSUED AT 336 AM EDT TUE JUL 3 2012

PWATS CLOSING IN ON 2 INCHES SUGGESTS THAT THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING HEAVY RAINFALL TODAY. LOCALIZED FLOODING IS A
POSSIBILITY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...OSTUNO
AVIATION...MJS
HYDROLOGY...93
MARINE...93
Hazardous weather outlook, Jul 2, 1:55 PM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT MON JUL 2 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
255 PM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON MAINLY
NEAR AND SOUTH OF INTERSTATE 96 AND EAST OF ROUTE 131. A SLIGHTLY
BETTER CHANCE FOR THUNDERSTORMS WILL COME LATE THIS EVENING THROUGH
THE OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
GUSTY WINDS...SMALL HAIL AND LOCAL HEAVY RAINFALL ARE THE EXPECTED
HAZARDS. STORMS WOULD MOVE SOUTHEAST AROUND 30 MPH.

FIRE DANGER WILL REMAIN HIGH DUE TO THE HOT AND DRY CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY EVENING. SOME OF
THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND HAIL. THE STORMS
WILL CONTAIN LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. SOME OF THEM MAY BE
SEVERE IN THE AFTERNOON AND EVENING WITH DAMAGING WINDS. NON-SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY.

FIRE DANGER WILL REMAIN HIGH DUE TO THE HOT AND DRY CONDITIONS WHICH
WILL CONTINUE ALL WEEK. THIS BEING THE FOURTH OF JULY WEEK...
SETTING OFF FIRE WORKS COULD RESULT IN GRASS FIRES.

AFTERNOON TEMPERATURES WILL LIKELY BE IN THE MID 90S TUESDAY
THROUGH SATURDAY. THIS WILL RESULT IN HEAT STRESS ISSUES FOR
THOSE OUTSIDE...ESPECIALLY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TUESDAY AND WEDNESDAY.

LMZ844>849-030900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
255 PM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MID TO LATE THIS AFTERNOON. A
SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS WILL COME LATE THIS EVENING
AND OVERNIGHT. ANY THUNDERSTORM MAY HAVE GUSTY WINDS THAT WOULD
LOCALLY INCREASE WAVE HEIGHTS. VISIBILITY WOULD BE SIGNIFICANTLY
LOWER IN RAIN SQUALLS IN ANY OF THE STORMS. CLOUD TO WATER LIGHTING
WOULD ALSO BE A HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY...ON
SATURDAY...AND ARE POSSIBLE AGAIN MONDAY. GUSTY WINDS...HAIL AND
CLOUD TO WATER LIGHTING ARE THE EXPECTED HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TUESDAY AND WEDNESDAY.

WDM/LAURENS/TJT

In the hours before

Special weather statement, Jul 3, 1:10 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 AM EDT TUE JUL 3 2012

MIZ039-040-045-046-051-052-030715-
CLARE-GRATIOT-ISABELLA-MECOSTA-MONTCALM-OSCEOLA-
210 AM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
CENTRAL OSCEOLA COUNTY TO CENTRAL MUSKEGON COUNTY...MOVING EAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  HERSEY...             HARTWICK TWP...       MIDDLE BRANCH TWP...
  EVART...              GRANT TWP...          SYLVAN TWP...
  ORIENT TWP...         SEARS...              COLFAX TWP...
  CHIPPEWA LAKE...      STANWOOD...           RODNEY...
  BARRYTON...           MORLEY...             FREEMAN TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4407 8482 4339 8482 4339 8545 4407 8546
TIME...MOT...LOC 0610Z 259DEG 11KT 4398 8533 4329 8610

93
Special weather statement, Jul 3, 2:45 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EDT TUE JUL 3 2012

MIZ040-045-046-051-052-030845-
CLARE-GRATIOT-ISABELLA-MECOSTA-MONTCALM-
345 AM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 341 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
MOUNT PLEASANT TO 25 MILES WEST OF ALMA...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4347 8460 4347 8436 4330 8437 4324 8527
      4364 8509 4417 8495 4416 8461
TIME...MOT...LOC 0745Z 265DEG 28KT 4396 8487 4365 8495
          4334 8510

OSTUNO

The radar

The Grand Rapids radar (KGRR), 116 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Isabella

When
July 3, 3:00 AM EST
Where
Isabella County, 5.03 mi W of Clare
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.810, -84.870

A trained spotter reported that a tree was blown down onto a car.

Hail, Montcalm

When
July 3, 3:03 AM EST
Where
Montcalm County, 0.85 mi NE of Edmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.410, -85.040

A trained spotter reported seven eighths inch diameter hail.

Hail, Clare

When
July 3, 3:10 AM EST
Where
Clare County, Clare
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.820, -84.770

Three quarters inch hail was reported in Clare.

Lightning, Isabella

When
July 3, 4:00 AM EST
Where
Isabella County, 3.41 mi SW of Rosebush
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.660, -84.810

A construction barn was destroyed by a lightning strike near Rosebush.

Thunderstorm Wind, Isabella

When
July 3, 4:17 AM EST
Where
Isabella County, 5.03 mi W of Clare
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.810, -84.870

Numerous signs and trees were blown down along M-115 near Farwell and Clare.

Thunderstorm Wind, Ingham

When
July 3, 4:07 PM EST
Where
Ingham County, 1.68 mi ESE of Stockbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.440, -84.150

A four foot diameter tree was blown down near Stockbridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389178, 389179, 389180, 389181, 389182, 389183.